Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 75, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 17, 2024, 5:03 PM EDT for Georgetown County, Horry County, Marion County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2024, 5:03 PM EDT (21:03 UTC)
- Expired
- Jul 17, 2024, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Georgetown County, SC, Horry County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1904 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:04 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 17, 4:04 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
404 PM EDT Wed Jul 17 2024
.SYNOPSIS...
Shower and thunderstorm coverage will increase ahead of an
approaching cold front on Thursday and Friday. The front will
linger near or north of the area through the weekend. Rain
chances will remain elevated through Monday with temperatures
running near to slightly below normal. Unsettled weather may
continue into early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
Forecast area remains between Bermuda High/5h ridge offshore and a
slow moving cold front/5h trough drifting southeast from the Upper
Midwest and Great Lakes. Deep southwest flow continues to pump
abundant moisture over the region, maintaining the heat and humidity
in the area through Thu. Precipitable water will remain above 2",
occasionally exceeding 2.25", through the near term with the
freezing level around 16k ft. This will lead to a very deep warm
cloud layer, creating the potential for efficient rain producing
storms both through the remainder of this afternoon into evening and
again Thu afternoon. Storm motion will be around 15 kt, so potential
for flooding is limited and would be in areas affected by multiple
storms in quick succession.
Storms thus far have been slow to develop, but with areas where
SBCAPE values are over 3500 J/kg expect to see storms thriving for
the next several hours, once they get going. Temperatures Thu
afternoon will be a bit cooler (outside of areas affected by storms
this morning), but will still support another round of afternoon and
evening showers and thunderstorms. The mid-levels may become
slightly more favorable for development, leading to storms
developing a bit earlier along the sea breeze, the Piedmont trough
and any lingering convective boundaries. Forecast soundings show an
increase in shear Thu compared to this afternoon, increasing
potential for a few strong to severe storms. Temperatures and
dewpoints will once again lead to heat index values right around
105. Another heat advisory may be needed to tomorrow afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
An abnormally unsettled period is expected as a mid-upper
shortwave trough pivots through New England with some trailing
vorticity reaching into the upper Mid-Atlantic region over
Thursday night into Friday. This will drive weak height falls
and a surface cold front down into the Carolinas, with the front
stalling out nearby or just to our north on Friday before
lifting back northward. The result will be scattered to perhaps
numerous showers and thunderstorms across the area on Thursday
evening and again on Friday. One possible limiting factor is
subtle height rises and weak subsidence during the afternoon and
evening on Friday that would keep coverage in the scattered
realm. Nevertheless, PWAT values around 2.25" will keep heavy
rainfall capable of producing flash flooding a concern, and the
Weather Prediction Center has highlighted the vast majority of
the region in a "slight" risk (threat level 2 out of 4) for
flash flooding over Thursday night and Friday. Although
effective shear will be weak to modest at best at our latitude,
a low threat for severe thunderstorms with damaging winds
produced by wet microbursts will be possible on Thursday evening
and again on Friday. After morning lows in the low-mid 70s,
high temperatures are expected to be limited by showers and
storms and their associated debris clouds, with highs in the
upper 80s expected by midday before storms get going.
On Saturday, mid-level ridging builds back in and pushes the
stalled front back north. With PWATs remaining around 2-2.2",
heavy rainfall will remain a concern, but overall coverage
should decrease somewhat as the surface front will be further
away. Nevertheless, mid-level impulses may be able to provide
subtle lift at the right time to enhance coverage during the
afternoon, or to produce storms northwest of our area which
could come down later in the day as a semi-organized line, but
it is difficult to forecast these impulses and their timing, so
PoPs are kept in the low likely range at this time. Similar
temperatures to Friday are expected, with morning lows in the
low-mid 70s and highs around 90F.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
With mid-level ridging and Bermuda high pressure dominating, a
return to a more typical summertime pattern is anticipated with
daily isolated to scattered convection each day. However,
guidance suggests that a mid-level shortwave or even a closed
low will dive into the central plains and send a stream of
impulses into our region for early next week. Depending on the
position of this shortwave and the timing and location of
impulses, we may see enhancements to the coverage of convection,
or these may be seen northwest of our area. Ultimately, PoPs
will remain above the climatological norm for the time being
until the evolution of this potential closed low becomes
clearer. Otherwise, with PWATs remaining in the 2-2.2" range
through the extended, heavy rainfall and localized flash
flooding will remain a concern with any thunderstorms.
Temperatures should remain near to slightly below normal (for
the first time in a while) as showers, storms, and debris clouds
keep us from seeing a full day of unrestricted heating. Thus,
highs around 90F and lows in the low-mid 70s are expected each
day.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Widespread VFR currently, but starting to see first signs of
convection developing west of I-95. Storms will develop during
the next 1-2 hours in this area then start moving toward the
coast. The earlier storms along the coast have resulted in a
thick cirrus shield which has limited instability along the
coast and may keep ILM from seeing additional convection. Both
CRE and MYR will have a better shot at being affected by storms
in the late afternoon and evening, although the cirrus is also
affecting these areas.
As has been the case the last few days, storms will weaken in
the evening with VFR returning for the overnight hours. Boundary
layer winds will keep fog at bay despite the abundant moisture.
Strong south to southwest winds continue Thu with another round
of showers and thunderstorms likely. However, storm development
is likely to occur around or after 18Z.
Extended Outlook...Potential for afternoon and evening MVFR/IFR
from showers and thunderstorms through Monday.
&&
.MARINE...
Through Thursday...
Southwest flow 15-20 kt with higher gusts will continue tonight and
Thu as Bermuda High lingers off the coast. Marginal SCA remains in
effect for gusts 25 kt. Seas will remain 3-5 ft with a southerly
wind wave being the dominant wave. A southeast swell around 10
seconds will also be present.
Thursday night through Monday...
With Bermuda high pressure remaining in control of the low-level
flow, generally south to southwest winds will persist through
the period. Enhanced flow in the 15-20 kt range early in the
period will subside as the pressure gradient weakens over
Thursday night, leaving speeds in the 10-15 kt range through
Monday. Waves initially in the 3-5 ft range primarily due to
wind waves will subside into the 2-3 ft range for the remainder
of the period. Southerly wind waves will remain a constant
contributor while the southeasterly 8-9 sec swell looks to pick
up again with 2-3 ft swells returning for Saturday night and
beyond.
&&
.TIDES/COASTAL FLOODING...
Other - Rip Currents - Strong Longshore Currents:
Breezy southerly flow courtesy of a rather tight pressure
gradient between the inland trough and Bermuda high pressure
will lead to an enhanced rip current risk and moderate to strong
south- to-north longshore current through tomorrow.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
105>110.
Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
High Risk for Rip Currents until 8 PM EDT this evening for NCZ110.
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
032-033-039-054>056-058-059.
Beach Hazards Statement until 8 PM EDT this evening for SCZ056.
MARINE...Small Craft Advisory until 9 AM EDT Thursday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...ABW/TR
LONG TERM...ABW/TR
AVIATION...III
MARINE...III/ABW
TIDES/COASTAL FLOODING...ILMHazardous weather outlook, Jul 17, 3:19 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 319 PM EDT Wed Jul 17 2024 NCZ110-181930- Coastal Brunswick- 319 PM EDT Wed Jul 17 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated rip current risk through the weekend. Isolated strong to severe thunderstorms Thursday. Isolated flooding from showers and thunderstorms possible through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ056-181930- Coastal Pender-Coastal New Hanover-Coastal Georgetown- 319 PM EDT Wed Jul 17 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Heat Advisory. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated rip current risk Thursday. Isolated strong to severe thunderstorms Thursday. Isolated flooding from showers and thunderstorms possible through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-181930- Coastal Horry- 319 PM EDT Wed Jul 17 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated rip current risk Thursday. Isolated strong to severe thunderstorms Thursday. Isolated flooding from showers and thunderstorms possible through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 181930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 319 PM EDT Wed Jul 17 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms Thursday. Isolated flooding from showers and thunderstorms possible through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-181930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 319 PM EDT Wed Jul 17 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT THURSDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Isolated strong to severe thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 4:58 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
458 PM EDT Wed Jul 17 2024
SCZ033-055-058-172130-
Marion SC-Inland Georgetown SC-Central Horry SC-
458 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEORGETOWN...
SOUTHWESTERN HORRY AND SOUTH CENTRAL MARION COUNTIES THROUGH 530 PM
EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dongola, or 11 miles southwest of Conway, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Red Hill, Bucksville, Dongola, Pee Dee Crossroads, Yauhannah, and
Bucksport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3361 7920 3374 7936 3378 7933 3378 7932
3379 7932 3390 7923 3374 7900
TIME...MOT...LOC 2057Z 223DEG 12KT 3374 7923
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LEWThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:12 AM EDT | Small Craft Advisory | ILM | 29 hr | |
| Jul 17, 7:47 AM EDT | Special Marine Warning | ILM | 43 min | |
| Jul 17, 8:39 AM EDT | Special Marine Warning | ILM | 51 min | |
| Jul 17, 9:36 AM EDT | Special Marine Warning | ILM | 43 min | |
| Jul 17, 10:35 AM EDT | Special Marine Warning | ILM | 31 min | |
| Jul 17, 11:09 AM EDT | Special Marine Warning | ILM | 66 min | |
| Jul 17, 7:44 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 24 hr |
| Jul 17, 7:44 PM EDT | Rip Current Statement | ILM | Brunswick | 24 hr |
| Jul 17, 4:58 PM EDT | Special Weather Statement | ILM | Horry | 32 min |
| Jul 17, 6:43 PM EDT | Special Weather Statement | ILM | Darlington | 47 min |
| Jul 17, 7:14 PM EDT | Special Weather Statement | ILM | Darlington | 31 min |
| Jul 17, 7:53 PM EDT | Special Weather Statement | ILM | Florence | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.